Missouri, 2007

Ice Storm in Missouri, January 12 to 15, 2007

January 12 to 15, 2007 · NWS DVN · 2 events in 2 counties and zones

During the period of January 12-15, 2007 an arctic cold front moved slowly through the region, bringing a shallow arctic airmass. The front became nearly stationary across central Illinois, while several upper level disturbances moved along the boundary.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the period of January 12-15, 2007 an arctic cold front moved slowly through the region, bringing a shallow arctic airmass. The front became nearly stationary across central Illinois, while several upper level disturbances moved along the boundary. This set up several rounds of freezing rain, sleet and snow that affected eastern Iowa, northwest and western Illinois and northeast Missouri. The main upper level trough then pushed through the region late in the period, bringing colder air with it, and changing the mixed precipitation to all snow. By the end of the event, northeast Iowa received 2-4 inches of snow, eastern Iowa and northwest Illinois picked up 1-3 inches of snow, along with ice accumulations of less than 1/4 inch. A portion of northeast Missouri into western Illinois was plagued by an ice storm, with 1/4 to 3/4 inch ice accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 12, 6:04 AM CST, 41 minutes earlier.

Area forecast discussion, Jan 12, 6:04 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CST FRI JAN 12 2007

.UPDATE...
A QUICK UPDATE TO ADD IN A LOW CHANCE OF RAIN SHOWERS AS A WEAK WAVE
MOVES OUT OF NORTHEAST KANSAS AND INTO NORTHERN MISSOURI.  THIS HAS
GENERATED SOME SHOWERS OVER NORTHERN MISSOURI...WHICH SHOULD BRUSH
THE HIGHWAY 34 CORRIDOR ON SOUTH THIS MORNING AND EARLY AFTERNOON.
THIS PRECIPITATION SHOULD BE MAINLY RAIN...THOUGH A FEW LOCATIONS
WEST OF THE MISSISSIPPI RIVER MAY BE FREEZING RAIN AS THEY ARE NOW
BELOW FREEZING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA....NONE.
IL....NONE.
MO....NONE.

&&

LE
Hazardous weather outlook, Jan 12, 5:03 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CST FRI JAN 12 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
503 AM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA TODAY.
DRIZZLE MAY CHANGE TO PATCHY LIGHT FREEZING DRIZZLE AS
TEMPERATURES FALL BELOW 32 DEGREES TODAY. SLICK SPOTS WILL BE
POSSIBLE ON BRIDGES AND OVERPASSES.

THIS AFTERNOON AND TONIGHT ANOTHER WAVE OF MEASURABLE
PRECIPITATION WILL MOVE ACROSS THE AREA. AREAS SOUTHEAST OF A LINE
FROM FAIRFIELD THROUGH THE QUAD CITIES TO STERLING ILLINOIS...AND
WHERE TEMPERATURES ARE BELOW FREEZING...THE PRECIPITATION WILL
TRANSITION FROM RAIN TO FREEZING RAIN...AND FINALLY TO SLEET OR
SNOW BY EARLY SATURDAY MORNING. GROUND TEMPERATURES ARE STILL VERY
WARM...AND THE FREEZING RAIN MAY NOT AFFECT MOST PAVED SURFACES.
HOWEVER...ELEVATED SURFACES SUCH AS BRIDGES...OVERPASSES...HAND
RAILS...TREES AND OVERHEAD POWER LINES MAY PICK UP A LIGHT COATING
OF ICE. EXACTLY WHERE THIS AREA OF ICING WILL OCCUR IS STILL
UNCERTAIN...AND INTERESTED PERSONS ARE ENCOURAGED TO MONITOR THE
LATEST TRENDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LIGHT SNOW IS POSSIBLE ON SATURDAY AS WARM AIR RIDES UP OVER
THE SHALLOW ARCTIC AIR. AS THE FLOW OF WARM AIR ALOFT BECOMES
STRONGER SATURDAY NIGHT...A MIXTURE OF FREEZING RAIN AND SLEET
APPEARS POSSIBLE ALONG AND SOUTH OF INTERSTATE 80.

A SIGNIFICANT WINTER STORM NOW LOOKS LIKE IT WILL IMPACT THE AREA
SUNDAY AFTERNOON THROUGH MONDAY MORNING. MOST OF THE PRECIPITATION IS
EXPECTED TO BE IN THE FORM OF SNOW. HOWEVER...SOME SLEET OR FREEZING
RAIN MAY BRIEFLY MIX IN WITH THE SNOW EAST OF THE MISSISSIPPI.

WHILE IT IS TOO EARLY TO DETERMINE THE EXACT TRACK OF THE STORM
OR SNOW AMOUNTS...HAZARDOUS WINTER WEATHER IS EXPECTED TO IMPACT
THE ENTIRE AREA.

MONDAY NIGHT THROUGH MOST OF NEXT WEEK...ARCTIC COLD WILL SETTLE
ACROSS THE REGION. IF A SNOW FIELD IS ESTABLISHED OVER THE AREA...
CURRENT INFORMATION SUGGESTS LOW TEMPERATURES NEAR OR BELOW ZERO
WITH HIGHS IN THE SINGLE DIGITS AND TEENS.

.SPOTTER INFORMATION STATEMENT...

AN EXTENDED PERIOD OF SPOTTER ACTIVATION MAY BE NECESSARY FROM
FRIDAY THROUGH MONDAY. SPOTTER REPORTS OF PRECIPITATION
TYPE...ESPECIALLY FREEZING RAIN AND SLEET...AND ANY ICE OR SNOW
AMOUNTS DURING THIS TIME PERIOD WILL BE GREATLY APPRECIATED.

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Clark

When
January 12, 6:45 AM CST to January 15, 4:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

A spotter reported 1/4 to 3/4 inch ice and sleet accumulations.

Ice Storm, Scotland

When
January 12, 6:55 AM CST to January 15, 3:30 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

A spotter measured 1/4 to 3/4 inch ice and sleet accumulations.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10625, 10627.